Flash Flood, Lyman
- When
- August 2, 12:00 PM CST to 4:00 PM CST
- Where
- Lyman County, 2 mi W of Iona to 2.16 mi W of Iona
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 43.530, -99.470
Very heavy rains of over 7 inches brought flash flooding just west of Iona. The intense rainfall flooded creeks and roads with the water moving at a fast pace.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Very heavy rains of over 7 inches brought flash flooding just west of Iona. The intense rainfall flooded creeks and roads with the water moving at a fast pace. The rainfall amount west of Iona measured at 7.50 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 2, 11:59 AM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1259 PM CDT Fri Aug 2 2019 .UPDATE... Issued at 842 AM CDT Fri Aug 2 2019 Increased pops across the northeastern cwa this morning, and also adjusted pops through the remainder of the day. Tweaked general QPF higher, as well, but this will not account for the heavier rainfall local areas are seeing in thunderstorms. && .SHORT TERM...(Today through Saturday Afternoon) Issued at 317 AM CDT Fri Aug 2 2019 An upper level trough crossing the region will bring showers and thunderstorms today through tonight. Some instability and shear could yield a few stronger storms. With a slow storm motion and good LLM, locally heavy rainfall should be the main threat today. Mostly cloudy skies should limit heating today with highs likely reaching the mid 70s to the low 80s. Precipitation chances will diminish later this evening through tonight. Of note, the NAM is showing light showers tonight between the James and Missouri River. Saturday should be dry with highs reaching the 80s. A frontal boundary sliding across western North Dakota during the afternoon could bring a few storms into north central SD before 0Z Sunday. With low confidence, will keep Saturday dry for now. .LONG TERM...(Saturday Evening through Thursday) Issued at 317 AM CDT Fri Aug 2 2019 A strong upper level high will will remain in place over the southwestern part of the country through the extended period. This ridge will extend northward to the Upper Midwest Saturday night through the day Sunday, then gets dampened beginning Sunday night, with periods of shortwave energy riding over the top of it and across the Northern Plains through the end of the period. Weak surface high pressure will keep conditions dry Saturday night and Sunday. A frontal boundary will track across the area Sunday night and Monday and looks to be the focus for shower and thunderstorm development. Shear and instability will be fairly weak, so do not expect severe weather at this time. Dry conditions return Tuesday through the day Thursday with high pressure settling back in. Another front them looks to being precipitation back to the area Thursday night. High temperatures will be in the 80s throughout the period, with overnight lows in the mid 60s Sunday night and Monday night, then in the upper 50s to lower 60s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon) Issued at 1253 PM CDT Fri Aug 2 2019 Showers with isolated embedded thunderstorms will continue through this evening. A mix of cigs is expected through the period with MVFR cigs more prevalent Saturday morning. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...SD LONG TERM...Parkin AVIATION...Wise
Hazardous Weather Outlook National Weather Service Aberdeen SD 519 AM CDT Fri Aug 2 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 519 AM CDT Fri Aug 2 2019 /419 AM MDT Fri Aug 2 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Scattered thunderstorms will be possible today into this evening. Lightning and locally heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SD
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1153 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1152 AM FLOOD 3 W BURDETTE 44.71N 98.87W
08/02/2019 HAND SD PUBLIC
WATER OVER COUNTY AND TOWNSHIP ROADS, 6.0
INCHES OF RAIN REPORTED.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1154 AM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 AM HEAVY RAIN 5 WNW BURDETTE 44.74N 98.90W
08/02/2019 M5.35 INCH HAND SD PUBLIC
UPDATED RAINFALL TOTAL FOR THIS LOCATION.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1218 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 1 S CHELSEA 45.15N 98.74W
08/02/2019 M2.15 INCH FAULK SD PUBLIC
STILL RAINING.
&&
RVPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1219 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HEAVY RAIN 4 E WATERTOWN 44.92N 97.09W
08/02/2019 M2.50 INCH CODINGTON SD PUBLIC
12 HOUR TOTAL. STILL RAINING.
&&
KFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1222 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 PM FLOOD 6 WNW SOUTH SHORE 45.13N 97.04W
08/02/2019 CODINGTON SD PUBLIC
COUNTY AND TOWNSHIP ROADS HAVE WATER RUNNING
OVER THEM DUE TO HEAVY RAIN.
&&
NWSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1255 PM CDT FRI AUG 2 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM HEAVY RAIN 8 S VAYLAND 44.37N 98.80W
08/02/2019 E5.00 INCH HAND SD PUBLIC
PUBLIC REPORT RELAYED VIA THE EM.
&&
NWSThe North Platte radar (KLNX), 197 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850986.